Thunderstorm Wind, Bay
- When
- July 13, 8:08 PM EST
- Where
- Bay County, 1 mi S of Linwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -83.033
A large tree was reported blown down on M-13.
A cold front moved through southeast Michigan during the evening hours of the 13th, producing both hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front moved through southeast Michigan during the evening hours of the 13th, producing both hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 2:20 PM EST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT TUE JUL 13 2004 .DISCUSSION... SEVERE WEATHER WILL BE THE FIRST CONCERN IN SE MICHIGAN TONIGHT. REMNANTS OF MORNING CONVECTION, OVERHEAD AT PRESS TIME, WILL EXIT TO OUR EAST DURING THE LATE AFTERNOON AND ALLOW ADDITIONAL SURFACE HEATING INTO THE EARLY EVENING. AT THE SAME TIME, THE STRONG LOW PRESSURE SYSTEM AND COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE EASTWARD AND COLLIDE WITH VERY UNSTABLE AIR OVER LOWER MICHIGAN. THE 18Z DTX SOUNDING SHOWS A FORMIDABLE CAP AROUND 800 MB, WHICH IS ACTUALLY A POSITIVE FACTOR FOR SEVERE WEATHER DEVELOPMENT. THIS CAP WILL ALLOW INSTABILITY TO BUILD UNTIL THE UPPER SUPPORT ARRIVES AND EATS IT AWAY. AS THE UPPER SYSTEM APPROACHES, THE WIND FIELD WILL IMPROVE TO BETWEEN 50 AND 60 KTS OF MAINLY UNIDIRECTIONAL WIND SHEAR BY 00Z/8PM THIS EVENING. THIS, ALONG WITH CAPE AROUND 3000 J/KG, WILL MAINTAIN A LINE OF SEVERE THUNDERSTORMS IN SE MICHIGAN DURING THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING WIND WILL BE THE MAIN HAZARD, BUT LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. A BRIEF DRY SLOT LATE IN THE OVERNIGHT HOURS AND EARLY WEDNESDAY MORNING WILL END PRECIP IN SE MICHIGAN FOR A WHILE, THEN WRAP-AROUND MOISTURE WILL ARRIVE, ALONG WITH DAYTIME HEATING AND CHILLY MID LEVEL TEMPS, AND HELP GENERATE SCATTERED SHOWERS. THE 12Z ETA ALSO SHOWS SOME SURFACE BASED CAPE LINGERING DURING THE AFTERNOON, AROUND 800 J/KG, ENOUGH TO KEEP A CHANCE OF GARDEN-VARIETY THUNDER IN THE FORECAST AS WELL. AFTER A CHANCE OF SHOWERS WEDNESDAY NIGHT, THE GFS IS ALONE IN TRENDING BACK TO MORE OF CLOSED LOW AND SLOWER SOLUTION ON THE EXIT OF THIS SYSTEM BY THURSDAY. FEEL THIS IS OVERDONE AS ANOTHER WAVE DEVELOPS OVER CENTRAL CANADA IN ALL OF THE MODELS. THIS NEXT WAVE WILL KEEP THE EASTERN GREAT LAKES WAVE MOVING ALONG, LIKE IN THE ETA, ETA-XX, CANADIAN, AND EURO MODELS. WITH THAT MUCH SUPPORT FROM THE OTHER MODELS, FEEL THAT WE CAN REMOVE THE CHANCE OF SHOWERS ON THURSDAY, WITH THE EXCEPTION OF IN THE THUMB THURSDAY MORNING. THERE IS STILL GOOD MODEL AGREEMENT SHOWING THE CENTRAL CANADIAN WAVE MOVING INTO THE GREAT LAKES FRIDAY NIGHT WITH SOME WARM ADVECTION PRECIP AHEAD OF IT, AND THE ASSOCIATED COLD FRONT MOVING INTO SE MICHIGAN ON SATURDAY. THE AMPLIFIED LONG WAVE PATTERN WILL CONTINUE OVER NORTH AMERICA WITH NW FLOW OVER THE GREAT LAKES AND THE SHORT WAVE ARRIVING FROM CENTRAL CANADA. THIS WAVE WILL BE SUPPLIED BY AN UPPER LOW OVER HUDSON BAY AND WILL HELP MAINTAIN THE LONG WAVE TROF OVER THE EASTERN U.S. THROUGH EARLY NEXT WEEK. PLAN TO KEEP A CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR SATURDAY, THEN SUNDAY AND MONDAY WILL BE DRY WITH NORMAL TEMPS AND LOW HUMIDITY AS CANADIAN HIGH PRESSURE WILL BE IN CONTROL. THE 12Z GFS IS HINTING AT ANOTHER CHANCE FOR A CLOSED LOW BY SUNDAY AS THE SHORT WAVE MOVES INTO THE BASE OF THE EASTERN U.S. UPPER TROUGH, WITH A WAVE ALONG THE SURFACE FRONT OVER THE SOUTHERN GREAT LAKES. WE PLAN TO KEEP SUNDAY AND MONDAY DRY FOR NOW AS THE GFS HAS ALREADY TRIED AND FAILED TO FORECAST THE SAME PATTERN WITH OUR CURRENT SYSTEM BY THIS THURSDAY. PREFER THE 00Z GFS SOLUTION, WHICH IS TOO FAST IF ANYTHING COMPARED TO THE NCEP ENSEMBLE MEMBERS, IN BREAKING DOWN THE AMPLIFIED LONG WAVE PATTERN HEADING INTO THE MIDDLE OF NEXT WEEK. IT SHOWS A WEAK UPPER RIDGE HOLDING OVER THE GREAT LAKES ON TUESDAY WITH SURFACE HIGH PRESSURE LINGERING OVER THE EASTERN LAKES. EVEN CONSIDERING A SLOWER PACE OF CHANGE IN THE UPPER AIR PATTERN, WELL BE ABLE TO START TUESDAY OFF DRY WITH TEMPS AROUND NORMAL. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BT EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 635 PM EDT TUE JUL 13 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140600- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 635 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT ...SEVERE THUNDERSTORM WATCH 622 IN EFFECT UNTIL MIDNIGHT... A LINE OF THUNDERSTORMS WILL MOVE FROM LAKE MICHIGAN...THROUGH WESTERN LOWER MICHIGAN...AND INTO SOUTHEAST MICHIGAN THIS EVENING. SEVERE WEATHER IS LIKELY WITH THESE STORMS. DAMAGING WINDS WILL BE THE MAIN HAZARD...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS TO 75 MPH. HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE AS WELL AS AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM AROUND THE TRI CITIES...AND CLOSER TO 10 PM FROM THE FLINT METRO AREA...TO THE LAKE HURON SHORELINE...AND SOUTH THROUGH THE METRO DETROIT AREA. GENERAL STORM MOTION WILL BE TO THE EAST AT 25 MPH...AND UP TO 45 MPH AS STORMS BECOME SEVERE. A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE STATE TONIGHT AND COLLIDE WITH WARM AND HUMID AIR OVER SOUTHEAST MICHIGAN. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND WESTERN LOWER MICHIGAN...ALONG AND AHEAD OF THE COLD FRONT. ALL OF THE STORMS WILL MOVE EASTWARD AND OUT OF THE AREA SHORTLY AFTER MIDNIGHT...AND THE SEVERE WEATHER POTENTIAL WILL END. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE SYSTEM MOVES INTO THE EASTERN GREAT LAKES...BUT NO SEVERE WEATHER IS EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AS ANOTHER COLD FRONT MOVES ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN. BT
The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
24 thunderstorm wind, 8 hail. Local standard time, as filed.
A large tree was reported blown down on M-13.
A large tree was reported blown down.
A large tree was reported blown down.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
Local law enforcement reported large tree limbs blown down.
A trained spotter reported large tree limbs down.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
A trained spotter reported large tree limbs down.
A trained spotter estimated a 60 mph thunderstorm wind gust.
A large tree was reported blown down.
Tree limbs were reported blown down, along with an outdoor umbrella snapped
A trained spotter estimated a 60 mph thunderstorm wind gust.
A trained spotter reported several large tree limbs down.
A trained spotter reported numerous trees down.
A trained spotter reported several large tree limbs down.
A trained spotter recorded a 75 mph thunderstorm wind gust, which caused large tree limbs to be blown down.
A small tree was uprooted.
Local law enforcement reported a large tree down.
Extensive tree damage, as well as damage to a few homes, along Carney Road and M-19. The roof on a barn was also peeled back by the high winds.
Local law enforcement reported a large tree blown down.
Local law enforcement reported a large tree blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414198, 5414199, 5414200, 5414202, 5414201, 5414208, 5414203, 5414209, 5413786, 5414210, 5414211, 5414205, 5413787, 5413788, 5414206, 5414204, 5413790, 5413795, 5413796, 5413797, 5413798, 5413799, 5413791, 5413803, 5414207, 5413800, 5413793, 5413789, 5413801, 5413802, 5413794, 5413792.